Young Patient is Unresponsive with a Slow Heart Rate - Patient Care - @ JEMS.com


Young Patient is Unresponsive with a Slow Heart Rate

Determining the effect of pills on children

 

 
 
 

Dennis Edgerly, EMT-P | From the June 2013 Issue | Tuesday, April 23, 2013


The mother of the 3-year-old is frantic when she meets you at the door. She leads you to the family room where her child, Braden, is lying on the floor with his grandmother next to him. His mother is concerned because she can’t get him to wake up. She says he normally wakes early and watches cartoons downstairs until his parents wake up, but this morning she found him unresponsive. When questioned, she says that Braden has no previous medical history and denies recent trauma. She says Braden is a healthy, active little boy.

Patient Assessment
Your physical exam reveals a healthy-appearing 3-year-old who is pale and only responds—by pulling away and uttering a soft cry— to a finger pinch. His respiratory rate is 30 and uncompromised with good tidal volume. Breath sounds are clear in all fields. His skin is cool with slow capillary refill in the hands and feet and his pulse rate is 68 and weak. A heal stick reveals a blood glucose of 70 mg/dL.

You and your partner agree the most alarming finding is the abnormally slow heart rate and signs of hypoperfusion. Knowing that bradycardia in children is most commonly caused by hypoxia, you administer oxygen via mask even though there are no signs of respiratory compromise or insufficiency.

When asked about medications in the home, Braden’s mother says that neither she nor her husband take any medications, but she knows Braden’s grandmother, who is visiting, has several bottles of medications. Braden’s grandmother takes you to the bathroom where she has three pill bottles sitting on the sink counter. Medications include amlodipine for her blood pressure, OxyContin for her arthritis and Elavil for her migraines. She keeps the caps off of her medications because they are difficult to open with her arthritis. None of the bottles appear to be disturbed and she says it doesn’t appear that any pills are missing. Recognizing Braden as being in critical condition, you document the names and doses of the medications and begin transport to the emergency department (ED), which is only a couple blocks away.

During transport you continue to monitor Braden’s airway and respiratory drive. With dosing assistance from your length-based resuscitation tape you administer 1.5 mg of Narcan intranasal using a mucosal atomization device and obtain vascular access, but both cause no change in Braden’s presentation.  Your thorough radio report has the ED prepared to manage Braden’s heart rate and blood pressure. The emergency physician later determined Braden took some of his grandmother’s amlodipine.

Discussion
This case is interesting and a good reminder of the toxic effects many medications have when taken by children. The initial assessment of Braden revealed hypoperfusion without a compensating increase in heart rate, but the heart rate was actually slower than normal. As stated above, hypoxia commonly causes a slow heart rate or bradycardia in children. Braden, however, showed no sign of respiratory compromise and his presentation did not change with the administration of oxygen. His blood glucose level was OK and there was no history of trauma. The only other likely cause in this scenario was a toxic ingestion. 

The grandmother’s medications include pills that can be labeled as “one-pill killers” for children. OxyContin, a brand name for oxycodone, is an opiate-based pain reliever. Toxic effects of oxycodone include respiratory depression, hypotension and altered mental status. A typical adult dose of OxyContin ranges from 5–30 mg and extended release tables are as high as 160 mg, but toxic effects have been seen in adults with amounts as low as 40 mg. In children, toxic levels will be seen at amounts much lower than this.

Elavil is a tricyclic antidepressant (TCA). It is used to treat depression and in some patients is used to treat migraine headaches and other neurologic conditions. At toxic levels, TCAs can have negative effects on cardiac function and blood pressure. A typical adult dose of Elavil ranges from 10–150 mg1. Toxic effects of Elavil and other tricyclics can be seen at doses as low as 5 mg/kg. In a 30-pound 3-year-old that equates to a dose less than 70 mg.

The drug determined to have been taken by Braden was amlodipine, a calcium channel blocker. These help control blood pressure by decreasing heart rate and the force of cardiac contraction, both of which were seen in Braden. A typical adult dose of amlodipine is 2.5 mg. Toxic effects can be seen in children with doses as low as 2.5 mg (0.15 mg/kg)2  

Treatment
All of the medications mentioned have treatments available to reverse or temper their effects if the ingestion is discovered fast enough. OxyContin can be treated with Narcan. Elavil can be treated with sodium bicarbonate and amlodipine can be treated with calcium.

Other medications of concern in children include alpha-2 agonists such as Catapres, beta blockers such as metroprolol, and oral hypoglycemic medications such as glyburide. All of these can cause lethal effects in children after the ingestion of just one pill.

The role of EMS providers is to manage life threats including problems with airway, breathing and circulation. Ventilate patients with slow or shallow respirations and consider CPR in children with heart rates less than 60 that do not increase with ventilations. Recognize the potential overdose, provide appropriate therapies to reverse or limit toxic effects as allowed by protocol and transport rapidly to the closest most appropriate hospital. Remember, it may not require large quantities of a medication to have lethal effects in a child. One pill can kill.

References
1. Mosby’s Drug Consult. Mosby. 2006.
2. Benson B, Spyker D, Troutman W, et al. “Amlodipine toxicity in children less than 6 years of age: a dose-response analysis using national poison data system data.” J Emerg Med. 39(2):186-193, 2009.

AUTHOR”S NOTE: Special thanks to the American Association of Poison Control Centers, 1-800-222-1222.




Connect: Have a thought or feedback about this? Add your comment now
Related Topics: Patient Care, Special Patients, unresponsive child, pediatric transport, pediatric resuscitation, oxycontin, oxycodone, overdose, Narcan, naloxone, mucosal atomization device, glyburide, Elavil, drug overdose, children, case study, amlodipine, Jems Case of the Month

 
Author Thumb

Dennis Edgerly, EMT-Pbegan his EMS career in 1987 as a volunteer firefighter EMT. Currently he's the paramedic education coordinator for the paramedic education program at HealthONE EMS. Contact him at Dennis.Edgerly@Healthonecares.com.

BROWSE FULL BIO & ARTICLES >

What's Your Take? Comment Now ...

Buyer's Guide Featured Companies

Featured Careers & Jobs in EMS

Get JEMS in Your Inbox

 

Fire EMS Blogs


Blogger Browser

Today's Featured Posts

 

EMS Airway Clinic

Improving Survival from Cardiac Arrest Using ACD-CPR + ITD

Using active compression-decompression CPR with an ITD has been shown to improve 1-year survival from cardiac arrest by 33%.
More >

Multimedia Thumb

Philadelphia Fire Department Apologizes for Medic’s Jab at Police

Union head calls photos a slap in the face of officers.
Watch It >


Multimedia Thumb

D.C. Fire and EMS Crews Blame New Technology for Patient’s Death

Delayed response blamed on recurring dispatch problems.
Watch It >


Multimedia Thumb

Suspect Steals, Crashes Maryland Ambulance

One killed, others injured in Prince George’s County crash.
Watch It >


Multimedia Thumb

Truck Strikes Pedestrians in Scotland

Six killed in downtown Glasgow.
More >


Multimedia Thumb

Tennessee Trench Rescue

Worker pulled from Roane County worksite.
More >


Multimedia Thumb

Time’s Ebola Firefighters

Doctors, nurses and others saluted for fighting virus.
More >


Multimedia Thumb

LMA MAD Nasal™

Needle-free intranasal drug delivery.
Watch It >


Multimedia Thumb

Braun Ambulances' EZ Door Forward

Helps to create a safer ambulance module.
Watch It >


Multimedia Thumb

The AmbuBus®, Bus Stretcher Conversion Kit - EMS Today 2013

AmbuBus®, Bus Stretcher all-hazards preparedness & response tool
Watch It >


More Product Videos >